SSRIs and Weight

Options
Just wanted to share my experience with Lexapro making me fat. I've been fighting weight gain for several years-- it just kept creeping on no matter what I did--- I figured it was menopause but no.

I was on Lexapro for 10 years. My weight was OK for the first 3 years or so but then the gaining began. A year ago I hit an all-time high and decided as a a last resort to taper off the Lex and see if that helped. Which I did, and the weight started falling off. I've lost 16 pounds in a year despite no change in my eating or exercise habits. My mental state started deteriorating after 6 months off the Lex, so the doctor put me on Prozac (fluoxetine). This has helped and I am still losing weight. I finally feel OK about my body again. Still want to lose another 9 lbs though.

So, if anyone is having a similar problem, see if your doc will change your SSRI. These things affect everyone differently I understand.

Replies

  • r0ck3rgirl
    r0ck3rgirl Posts: 67 Member
    Options
    I have the same problem with lithium and unfortunately my doctor cannot change it. We've tried and lithium seems to be the only one that works for me.
  • elsie6hickman
    elsie6hickman Posts: 3,864 Member
    Options
    I've been on anti-depressants since 1998 and I can confirm that SSRI and drugs like Cymbalta will cause weight gain. I've been on Cymbalta since around 2006 after all of the SSRIs I tried crapped out on me (Lexapro, Effexor, Celexa, Prozac) One thing that needed to be pointed out is that coming off of any of these medications has to be done slowly and under Drs. care, because coming off is tough. I have successfully lost up to 40 lbs, staying on my meds, and just changing my lifestyle - i.e. food consumption and exercise.
  • kami3006
    kami3006 Posts: 4,978 Member
    Options
    Anyone on an SSRI who is having unwanted side effects should discuss it with their doctor. They do affect everyone differently so it's worth changing until one that fits is found.

    They can affect appetite so some people find themselves gaining but with awareness of calories and activity level even this effect can be manageable.
  • must_deflate
    must_deflate Posts: 183 Member
    Options
    Definitely people should check with their doctor first. However if your doctor (like mine did) insists that SSRI's will not affect your weight, try to get him to let you change anyway if you're having a problem. My doc expressed surprise at my experience, but he agrees it must be "real". As I said, everyone is different.
  • mbaker566
    mbaker566 Posts: 11,233 Member
    Options
    I've been on all the ssris under the sun. i've lost weight on all of them except remeron because it made me hungry all the time.
    currently, using cymbalta and i'm down 20lbs

  • ata1anta
    ata1anta Posts: 115 Member
    Options
    Fflpnari wrote: »
    Be careful not to recommend people coming off their meds.

    THIS!

    My dad's second wife tried to get him to stop taking his meds (manic depressive) and this was scary. Fortunately my sib & I lived with our mom and she forbade us to see him unless he was on his meds. Looking at this from an adult perspective, I think she was trying to play some weird control game (did NOT like her!)
  • IsabeausRose
    IsabeausRose Posts: 129 Member
    Options
    I was on seroquel for years and the weight gain is real. When I was off it the weight fell off naturally, on it it climbed rapidly.
  • kshama2001
    kshama2001 Posts: 28,028 Member
    Options
    There are so many different ADs that there is no need to suffer with one that has unwanted side effects like increased appetite. I cycled through a good half dozen before settling on Wellbutrin.

    Note: there are very few meds that have a direct effect on weight. Many meds can increase appetite, and people can work with their doctor to find an alternative, or try to power through this with various strategies if that doesn't work.